A drug reaction is a skin condition—such as an itchy or tender bump, rash, or blister—that develops when the body reacts adversely to medication. Another name for this is “drug hypersensitivity,” because the body is thought to have an overly sensitive response to medication.
Virtual Urgent Care
For minor medical concerns that need care today, schedule a Virtual Urgent Care video visit to video chat with an NYU Langone Health provider.Schedule a Visit
A person of any age can experience a drug reaction. There is no way to prevent it unless you know that you’re sensitive to a particular medication. Most people recover fully without any permanent damage to the skin, though symptoms may persist for a few days or weeks after you stop taking the medication that caused the reaction.
There are many different types of drug reactions, and many of them are rare. Dermatologists at NYU Langone have the expertise to distinguish between different types of drug reactions, often just by looking at the skin and learning more about your medical history.
The most common type of drug reaction is hives, also known as urticaria. They are raised, swollen, red or flesh-colored bumps or welts that appear on the skin. They can take on many shapes and can be very itchy. They usually develop in groups and may cover large areas of skin. Hives can affect any part of the body.
Most of the time, hives indicate an allergic reaction. They appear when the immune system releases a chemical called histamine after you have been exposed to an allergen. Histamine causes blood vessels to widen and skin to swell. A welt typically appears quickly—sometimes within minutes of exposure to a substance that causes a reaction. It usually fades within hours.
Schedule an Appointment
Browse our specialists and get the care you need.Find a Doctor & Schedule
In a drug reaction, a medication triggers the release of histamine. Hives may also develop as a result of an allergic reaction to food, an insect bite, or even hot and cold temperatures.
A breakout of hives may be acute and last for fewer than six weeks, or it may be chronic and last for six weeks or more. During this time, the hives may come and go. An individual welt rarely remains on the skin for more than 24 hours. In a flare-up, welts may appear, then disappear, all over the body.
If you repeatedly scratch the welts, raised, red lines may appear. This is called dermographism. It usually fades within hours.
Sometimes hives cause swelling in deeper layers of the skin. This is called angioedema. It may lead to severe swelling in the lips, face, eyelids, genitalia, or hands.
Often, angioedema occurs at the same time as hives. In rare instances, angioedema causes swelling in the throat and airway and may restrict breathing and swallowing. If you develop these symptoms, our doctors recommend seeking medical attention at the nearest emergency room.
Morbilliform drug eruption, or reaction, is a skin rash that develops after exposure to certain medications, usually antibiotics like penicillin or cephalosporin. A morbilliform rash is composed of flat pink or red spots that may merge or become raised as the rash spreads.
A morbilliform rash often appears on the chest and back first. It then spreads to the arms, neck, and, finally, the legs. Sometimes the rash is itchy, and you may develop a mild fever.
A morbilliform rash may not appear for one or two weeks after starting a new medication. If the rash occurs, the medication should be stopped as soon as possible. The rash may persist for several days to weeks after you discontinue the medication, then it fades. Usually, the rash disappears from the top of the body first and the legs and feet last. The skin may peel, like a sunburn, as it heals.
A drug reaction with eosinophilia and systemic symptoms is a rare but serious condition that affects the skin as well as internal organs, such as the liver, lungs, kidneys, and heart.
Symptoms may not appear for two to six weeks after taking the medication that causes the reaction. There are many medications that may trigger an adverse reaction, including anticonvulsant medications, antipsychotic medications, and sulfonamide medications, which are prescribed to treat a variety of medical conditions, including inflammatory bowel disease.
The skin rash associated with this type of reaction looks similar to a morbilliform eruption. It is usually red, flat, and itchy, and it may cover large areas of skin. There is often swelling in the face, hands, and lymph nodes. Many people also have a fever.
Other signs include an elevated number of eosinophils, a type of white blood cell that is produced as a reaction to foreign substances. This type of drug reaction can affect internal organs, most commonly the liver.
Stevens-Johnson syndrome is a rare and serious type of drug reaction that causes skin blistering all over the body, including the mouth, eyes, and genitals. A person diagnosed with this condition may be admitted to a hospital for immediate treatment.
The blisters caused by Stevens-Johnson syndrome affect the top layers of skin and are shallow. The skin breaks easily and may bleed or ooze fluid. If the condition progresses to affect more than 10 percent to 30 percent of the body, it may be considered toxic epidermal necrolysis, a condition in which large areas of skin separate from the body, forming open wounds that are at risk of becoming infected without treatment.
Several medications have been associated with this type of drug reaction, most commonly anticonvulsants, sulfonamides, and antipsychotics. Rarely, the cause is nonsteroidal anti-inflammatory drugs, such as ibuprofen, aspirin, or naproxen.
Stevens-Johnson syndrome may lead to scarring and inflammation inside the eye or conjunctivitis, which is redness and irritation of the thin, clear tissues that line the eye and the inside of the eyelid. Everyone with Stevens-Johnson syndrome should be evaluated by an ophthalmologist. He or she can determine the appropriate treatment.
Learn more about our research and professional education opportunities.